Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

What are the overall dangers of taking finasteride 1mg per day for male pattern baldness?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3509 Questions
Question
what are the overall dangers of taking finasteride 1mg per day for male pattern baldness
Posted Sat, 13 Oct 2012 in Hair Loss
 
 
Answered by Dr. Raju A.T 15 minutes later
Hi,

Thanks for your query.

Finastride 1mg taken once daily for three months is a best remedy male pattern of baldness.

This acts by reducing the testosterone levels in the hair follicle which is the prime reason for the hair loss.Also the medications reduces the testosterone levels in the blood to small extent and cause the side effects of low testosterone levels.

The commonly encountered side effects are

Gynecomastia (male breasts)
Low muscle mass
anaemia
low sex drive
abnormal ejaculation
testicular pain etc

These side effects are not seen in all.None of them are serious as they do not cause any permanent impairment and the side effects disappear once the medication is stopped.

Hope I answered your query.

Wish you good health.

regards,

Above answer was peer-reviewed by
 
Follow-up: What are the overall dangers of taking finasteride 1mg per day for male pattern baldness? 0 minute later
As well as the above question, the reason I asked, was because, I was taking it for about 2 years, and it had a great effect; but then I was reading warnings by the FDA, regarding prostate cancer, and I stopped taking it, which obviously reversed the results, so now I take regain, but nowhere near as effective, any suggestions, as I don't want to put my health at avoidable risk.
After three months of taking the 1mg finasteride what do I take then doctor.
 
 
Answered by Dr. Raju A.T 8 minutes later
Hi,

Thanks for writing back.

The role of Finasteride in developing prostate cancer has not been established, evidence suggests it may temporarily affect the functioning of the gland associated with mild benign changes which is well reversible after stopping medication.

Also taking the medication in cycles of 3 months with a gap of two is well accepted and also safe.You can supplement Finasteride with Tugain (Minoxidin 5%) solution for better results.

Hope I cleared your doubt.

Wish you good health.

regards,
Above answer was peer-reviewed by
 
Follow-up: What are the overall dangers of taking finasteride 1mg per day for male pattern baldness? 27 minutes later
Im sorry doctor I'm a bit confused by the last comment. You said I can supplement Finasteride for Tugain(minoxidin 5%) solution for better results; is that instead of finasteride, or as inbetween taking finasteride; and if it is instead of finasteride, can I get it over the counter, or is it by prescription only. Many Thanks Doctor.
 
 
Answered by Dr. Raju A.T 13 minutes later
Hi,

I apologise for the confusion.

Tugain is entirely a different medication.It contains Minoxidil a cutaneous vasodilator.This will increase the blood supply to the scalp when applied.The increase blood supply ensures good health and growth of the hair.

This has to be used in addition to finasteride for better results.

Regards,
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor